Itching with Lexapro (Escitalopram) - Anxiety and Depre...

Anxiety and Depression Support
45,325 members46,695 posts

Itching with Lexapro (Escitalopram)

Hidden
Hidden

I am getting regular itching on my arms and legs. To the point where I’ve made myself sore. Particularly at night. I understand this is a possible side effect especially for women over 60. It’s alleviated a bit by antihistamines. Otherwise doing really well after 4 months and I don’t want to stop taking them. Anyone else suffered from itching? Does it stop? Any remedies? Thanks for any feedback. 😊

15 Replies
oldestnewest

I’ll say quickly that I haven’t got a cure 😐. For me I think I got a bit of a combo situation. Seven years on from menopause I still have hot flushes. I’m sure this contributes to itchy skin. Anxiety is a cause for my itching and I’m certain that a side effect of my medication, lamotrigine, contributes too.

Always much worse at night....when most Things are.

I take Phenergen/promethazine now and again, especially when I’ve had a couple of rough nights. It’s an antihistamine, also helps with sleeping and anxiety. It’s available without prescription. My Doctor said that it’s best avoided because one can become dependant. My psychiatrist trusts me not to become dependent and prescribes it. The pharmacist checked that it’s ok to take with my other medication. Belt and braces 🙄.

I drink plenty of water and moisturise with Nivea. I might treat myself to Bio-Oil next.

Recently I bought a tub of aqueous cream and slathered that on before my shower. May skin felt grateful. Again, I only use it once in a while, because of negative reports on it. The way I see it, face packs are harmless but I bet if you used one every day something horrible would happen to your face.

Perhaps we could let each other know when it stops? 😉

Hidden
Hidden in reply to Christophina

Thanks very much for replying Christophina! My skin has always been quite dry but the itching has only started since I begun taking Escitalopram (10 mgs) 4 months ago. I’ve been quite lazy about moisturising my body (not my face and neck though) as generally the body is covered up and the dryness didn’t show!! Ordinary body moisturiser hasn’t helped itching, in fact some made it worse but I’ve been using bio-oil this past week on arms & legs (the itchy bits!) and I haven’t had any itching so I recommend trying this. I am seeing my GP soon so shall mention phenergan to him. Does it make you feel ‘off’ the next day or any side effects? I have enough coping with the itching and yawning, jaw clenching that have come into play from the Escitalopram but I definitely don’t want to stop taking it as my mood is so improved! Please keep me updated and have a good weekend 😊

Christophina
Christophina in reply to Hidden

You are welcome s_l_f!

I get the difference between a little itch here and there and one that makes you try to scratch your skin off. I should have said that kind does subside.

I don’t notice feeling off the next day after taking Phenergan, but then I’m busy feeling happy after a good night’s sleep whilst drinking my coffee.

Am definitely buying Bio-Oil today, thanks!

You have a good weekend too.

Come see me in the countryside if London gets too hot this Bank Holiday!!!

Hidden
Hidden in reply to Christophina

We’re off to Portugal tomorrow with my daughter’s family (3 grandchildren) so much looking forward to it! Where abouts do you live 😊

Christophina
Christophina in reply to Hidden

I love Portugal! Have a lovely time.... sardines and salad in a shack on the beach 😋 mmmm

I live in a beautiful part of Essex, but don’t tell anyone lol

Hidden
Hidden in reply to Christophina

My daughter is out that way and my sister is by the sea in Essex - thinking of moving out that way at some point - maybe Epping forest 😊

Christophina
Christophina in reply to Hidden

I used to live nearby in Theydon Bois and worked in Epping. Loved the area not least because of the Central Line into London.

I live outside a little village near Hatfield Forest now. I got a lot of horizon and sky so when I feel a bit low I go outside and check that the sun is still shining for me and that the world is a big place with lots more adventures to experience.

I hope your grandchildren are old enough to enjoy the flight and once again have a fab holiday 🤗

i had to stop taking lexapro. it did not work for me at all. have you considered Genesite testing?

Hidden
Hidden in reply to Tealone21

Hi Tealone21 I’m in the UK - not sure they do Genesite testing here. After 4 months on Lexapro (escitalopram) the benefits have been really good and if I can find a way of alleviating the itching and annoying yaw clenching/yawning then it would be perfect! The thought of stopping the drug and having to go through the period of waiting/side effects of withdrawal before starting another medication doesn’t thrill me so I’ll likely stick with Lexapro. Are you taking anything yourself? I appreciate your response and hope you have a peaceful weekend 😊

I hope you can get relief from your side effects. Ive been through the proverbial wringer while docs were trying to find correct combinations and dosages of meds. I couldn’t take Lexapro (side effects were terrible for me - dizziness, drowsiness, weakness;

sweating, feeling shaky and anxious; insomnia

dry mouth, loss of appetite;

nausea). The benefit was not worth the reaction.

But I find that each of my meds have some unpleasant effects. I just choose to go with the better percentages (I.e. 80% or 90% positive versus 20-10% negative).

Hope you get some relief.

Hidden
Hidden in reply to LilyAnnepuppy

Hi LilyAnne. Thanks for your reply. Are you taking ADs yourself now? I hope your life is better now you are in recovery. I’m sure it must be! There is a young girl in my office (well youngish at 40) who has terrible problems with alcohol - I think hiding drink etc etc - and just yesterday it came to a head (again) when she was so drunk she couldn’t walk. She generally keeps it hidden. She was ‘rescued’ by the management and was pulled in to HR. I feel so sorry for her. She lost both her parents close together and seems unable to fall pregnant. I don’t know where she’ll go from here if she loses her job. Hard, hard 😞

LilyAnnepuppy
LilyAnnepuppy in reply to Hidden

Yes to the AD question. Prozac and Abilify are working wonders. For a year and a half, I could barely get out of bed, I was so depressed and anxiety stricken. I am so, so happy we’ve found a combination which works.

Many large places of employment have alcoholism rehab options. But even if she loses her job, that may be a good thing. It wasn’t until I admitted my life was unmanageable, that I went for treatment. Say a prayer she gets Devine intervention and clarity of her disease.

Hidden
Hidden in reply to LilyAnnepuppy

LilyAnne. Thanks. These meds can be life changing and for me so far it’s a 9 out of 10! My sister is on Prozac and it’s sorted her out. I have moderate GAD. What’s abilify for? I’ll bear in mind your advice for my colleague. Scary to see xx

LilyAnnepuppy
LilyAnnepuppy in reply to Hidden

Abilify (and the newer Rexulti) are “part of a group of medications known as atypical antipsychotics. They work in much the same way by modifying the level of dopamine and serotonin in the brain.” Mine is used to enhance the AD.

And regarding your colleague, yes it is scary to see - and scarier to live. It’s a potentially fatal disease, and if left untreated ends in jail, institution, or death.

Hidden
Hidden in reply to LilyAnnepuppy

😞

You may also like...